Oklahoma, 2007

Flash Flood and Hail in Oklahoma, July 12, 2007

July 12, 2007 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms in the central and eastern Oklahoma Panhandle produced wind damage and hail along with isolated flash flooding during the early evening hours. The high winds caused power outages across the Tri-County Electric Cooperative service area with approximately one thousand and seven hundred members without power during the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms in the central and eastern Oklahoma Panhandle produced wind damage and hail along with isolated flash flooding during the early evening hours. The high winds caused power outages across the Tri-County Electric Cooperative service area with approximately one thousand and seven hundred members without power during the storms. Downed power poles caused the longest outages in Turpin Oklahoma and on the northeast edge of Guymon Oklahoma. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 2:45 PM CST, 2 hours earlier.

Area forecast discussion, Jul 12, 2:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT THU JUL 12 2007

.DISCUSSION...
DIFFICULT FORECAST THIS EVENING AS MULTIPLE FACTORS ARE COMING INTO
PLAY ACROSS THE PANHANDLES. FIRST ISSUE WILL BE AN MCV THAT IS
ROTATING UP FROM SOUTHEASTERN NEW MEXICO TOWARDS THE AREA THAT IS
HELPING TO SPARK STORMS ACROSS THE SOUTH PLAINS. THIS MIGHT HELP AN
INITIAL ROUND OF CONVECTION TO DEVELOP ACROSS THE SOUTHWESTERN
PORTIONS OF THE FORECAST AREA. SECOND ISSUE WILL BE A SHORTWAVE
MOVING AROUND THE RIDGE AND SLIDING ACROSS THE AREA LATE TONIGHT
INTO TOMORROW MORNING. WHETHER OR NOT OUTFLOW BOUNDARIES FROM THE
ACTIVITY THIS AFTERNOON OR EVENING WILL HURT OR HELP THE EXPECTED
DEVELOPMENT OF AN MCS WILL HAVE TO BE SEEN. NEXT IS THE COLD FRONT
CURRENTLY PUSHING INTO NEBRASKA THAT COULD ALSO HELP TO GET
THUNDERSTORMS INITIATED ACROSS COLORADO THAT WILL DROP INTO THE AREA.
TOPPING THINGS OFF IS A VERY MOIST ATMOSPHERE AS ANALYSIS OF THE
12Z UPPER-AIR DATA SHOWS DEEP MOISTURE ROTATING ACROSS THE REGION AT
850 AND 700 HPA THANKS TO AN AREA OF HIGH PRESSURE ALONG THE TEXAS
GULF COAST.

WITH ALL THESE THINGS IN MIND...WILL LIKELY SEE ISOLATED TO WIDELY
SCATTERED SHOWERS AND STORMS CONTINUE THROUGH THE AFTERNOON AND EARLY
EVENING HOURS THANKS TO AN UNSTABLE ATMOSPHERE AND LIFT FROM THE NEW
MEXICO MCV. HIGHEST POP CHANCES HOWEVER HINGE ON THE SHORTWAVE
INITIATING STORMS TO THE NORTHWEST OF THE AREA AND THESE PUSHING
ACROSS THE AREA LATE TONIGHT INTO EARLY TOMORROW MORNING. TOYED WITH
THE IDEA OF ISSUING A FLASH FLOOD WATCH FOR THE NORTHEASTERN
PANHANDLES AS MODELS ARE SPITTING OUT QUITE A BIT OF PRECIPITATION.
FEEL THAT STORMS SHOULD BE MOVING FAST ENOUGH...AREAS OF HEAVIEST
RAINFALL WILL BE LOCALIZED... AND LACK OF RECENT HEAVY RAINFALL WILL
PRECLUDE WIDESPREAD FLASH FLOODING. HOWEVER...WOULD NOT BE SURPRISED
TO SEE SOME AREAS NORTH AND EAST OF A GOODWELL TO MIAMI LINE RECEIVE
2-4 INCHES OF RAINFALL /IF/ THE MCS DEVELOPS. MCV OVER NEW MEXICO
COULD THROW A WRENCH INTO THINGS BUT FEEL THAT THE STRENGTH OF THE
SHORTWAVE WILL HELP TO OVERCOME ANY INFLUENCES THE MCV MIGHT HAVE.
HAVE ALSO CONTINUED SEVERE WORDING AS INITIAL STAGES OF THE MCS COULD
HAVE HAIL AND WIND BUT AS COLD POOL BECOMES ORGANIZED AND MCS
MATURES...DAMAGING WIND THREAT WILL BECOME DOMINANT.

TRAILING EDGE OF MCS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE BY SUNRISE TOMORROW AND HAVE LEFT CHANCE POPS IN ACROSS
THIS AREA. COLD FRONT WILL LIKELY BECOME MASKED BY THE OUTFLOW FROM
THE MCS AND HAVE PRETTY MUCH KEPT WINDS OUT OF THE EAST TOMORROW
AFTERNOON INDICATING A POST-FRONTAL AIRMASS. PRECIP CHANCES LOOK TO
BE SLIM RIGHT NOW FOR ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE FOR
TOMORROW NIGHT THANKS TO A SOMEWHAT MORE STABLE AIRMASS IN PLACE.
HAVE ALSO GONE WITH SLIGHT CHANCE POPS FOR SATURDAY NIGHT AS MODELS
ARE TRYING TO BRING ANOTHER FRONT DOWN THE PLAINS INTO THE REGION.
WILL HAVE TO SEE IF THIS DEVELOPS OR NOT AS THE NAM IS BREAKING OUT A
BIT OF PRECIP WHILE THE GFS REMAINS SOMEWHAT DRIER.

REST OF THE FORECAST WAS LEFT INTACT AS MAJORITY OF TIME WAS SPENT
TRYING TO FIGURE OUT WHAT THE FIRST 48 HOURS OF THE FORECAST WILL
BRING. A QUICK GLANCE OF THE 12Z EXTENDED MODEL DATA SHOWS THAT THE
RIDGE TRIES TO BUILD BACK OVER THE REGION WITH ANOTHER LOW TRYING TO
DEVELOP AT 500 HPA ACROSS SOUTH TEXAS. LOCATION OF THIS LOW/SHEAR
AXIS COULD HAVE AN INFLUENCE ON OUR WEATHER BUT DECIDED NOT TO MAKE
ANY CHANGES TO THE EXTENDED FOR NOW.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  84  63  90  63 /  70  20  10  10  20
BEAVER OK                  67  87  61  91  63 /  80  20  10   5  20
BOISE CITY OK              64  84  62  91  62 /  70  20  10   5  20
BORGER TX                  68  88  67  94  68 /  70  20  10   5  20
BOYS RANCH TX              68  87  62  91  63 /  60  20  10  10  20
CANYON TX                  66  84  62  89  61 /  60  20  10  10  20
CLARENDON TX               67  85  64  89  66 /  70  30  10  10  20
DALHART TX                 64  85  60  91  60 /  60  20  10   5  20
GUYMON OK                  67  85  63  90  64 /  80  20  10   5  20
HEREFORD TX                65  85  62  89  63 /  50  20  10  10  20
LIPSCOMB TX                67  85  63  90  63 /  80  30  10   5  20
PAMPA TX                   67  84  65  90  66 /  70  30  10   5  20
SHAMROCK TX                67  84  64  89  66 /  70  40  20  10  20
WELLINGTON TX              71  84  65  92  68 /  70  50  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/17
Hazardous weather outlook, Jul 12, 12:00 PM CST, 4 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUL 12 2007

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY THROUGH SATURDAY NIGHT AS A SERIES OF MINOR
UPPER LEVEL LOW PRESSURE SYSTEMS AFFECTS THE SOUTHERN HIGH PLAINS. A
FEW STORMS MAY BECOME SEVERE EACH DAY...WITH LARGE HAIL AND DAMAGING
WINDS EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE SITUATION
THIS AFTERNOON AND EVENING FOR POSSIBLE ACTIVATION.

SP

In the hours before

Special weather statement, Jul 12, 2:37 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUL 12 2007

TXZ014-122130-
GRAY TX-
337 PM CDT THU JUL 12 2007

...STRONG THUNDERSTORM IN NORTHWESTERN GRAY COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAMPA. THE STORM WAS ALMOST STATIONARY.

THE SLOW STORM MOVEMENT WILL RESULT IN VERY HEAVY RAIN IN AND AROUND
PAMPA. LOW LYING AREAS AND STREETS MAY BECOME FLOODED.

IN ADDITION...THE STORM MAY PRODUCE HAIL TO DIME SIZE AND WIND GUSTS
TO 50 MPH.
Special weather statement, Jul 12, 3:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT THU JUL 12 2007

TXZ013-014-122200-
CARSON TX-GRAY TX-
437 PM CDT THU JUL 12 2007

...STRONG THUNDERSTORMS IN NORTHEASTERN CARSON AND NORTHERN GRAY
COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER KINGSMILL MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHEASTERN CARSON AND NORTHERN GRAY COUNTIES...INCLUDING
THE CITY OF PAMPA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 12, 3:53 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT THU JUL 12 2007

TXZ016-017-122300-
DEAF SMITH TX-RANDALL TX-
453 PM CDT THU JUL 12 2007

...STRONG THUNDERSTORM IN NORTHEASTERN DEAF SMITH AND NORTHWESTERN
RANDALL COUNTIES...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF UMBARGER MOVING NORTH AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN DEAF SMITH AND NORTHWESTERN RANDALL
COUNTIES...INCLUDING THE CITY OF CANYON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 12, 4:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT THU JUL 12 2007

OKZ002-122300-
TEXAS OK-
501 PM CDT THU JUL 12 2007

...STRONG THUNDERSTORM IN NORTHERN TEXAS COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HOUGH MOVING NORTHEAST AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHERN TEXAS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, Jul 12, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT THU JUL 12 2007

TXZ013-014-122300-
CARSON TX-GRAY TX-
504 PM CDT THU JUL 12 2007

...STRONG THUNDERSTORM IN EAST CENTRAL CARSON AND WESTERN GRAY
COUNTIES...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WHITE DEER MOVING SOUTH AT
15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EAST CENTRAL CARSON AND WESTERN GRAY COUNTIES...INCLUDING
THE CITY OF PAMPA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 12, 4:45 PM CST to 5:00 PM CST
Where
Beaver County, 2.16 mi SE of Turpin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.848, -100.852

Report of branches and leaves down from strong thunderstorm winds. The branches sizes were unknown. Also...power poles were reported blown down in Turpin Oklahoma. No injuries were reported.

Hail, Beaver

When
July 12, 5:00 PM CST to 5:05 PM CST
Where
Beaver County, 2.77 mi E of Turpin
Measured
0.75 in hail
Reported by
Public
Coordinates
36.870, -100.830

Thunderstorm Wind, Texas

When
July 12, 5:27 PM CST
Where
Texas County, 0.69 mi N of Guymon Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
36.690, -101.520

The Guymon ASOS station two miles west of Guymon reported high winds. No damage or injuries were reported.

Thunderstorm Wind, Texas

When
July 12, 5:32 PM CST
Where
Texas County, 0.69 mi N of Guymon Arpt
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.690, -101.520

The Guymon ASOS station two miles west of Guymon Oklahoma reported a second thunderstorm wind gust. Power poles were reported blown down on the northeast edge of Guymon...however no injuries were reported.

Flash Flood, Texas

When
July 12, 6:10 PM CST to 8:00 PM CST
Where
Texas County, 0.69 mi N of Guymon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.690, -101.480

The Guymon Oklahoma Police Department reported that they had closed down Main Street or U.S. Highway 412/State Highway 136 in downtown Guymon between 4th Street and 7th Street due to flash flooding from the very heavy rainfall. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50419, 50417, 50420, 50421, 50416.